Study: Practitioners Face Reimbursement Barriers for Lifestyle Medicine Interventions
December 01, 2021 03:00pm
By Jill Murphy, Associate Editor
Hypoglycemia, also known as low blood sugar, can cause chills, clumsiness, and nightmares.
Hypoglycemia, also known as low blood sugar, can cause chills, clumsiness, and nightmares. For patients with diabetes,
hypoglycemia can result from changes to their diets, such as skipping a meal or snack; changes in medication; or an increase in physical activity.
For nondiabetic patients, consider underlying causes, such as hepatic disease, hypopituitarism, infection, medication use, pancreatic neuroendocrine tumors, and recovery from bariatric surgery.
Patients experiencing hypoglycemia may also be evaluated for autoimmune, central nervous system, and psychogenic disorders. The Whipple triad is present during hypoglycemic episodes and includes documentation of low blood glucose, presence of symptoms, and reversal of symptoms when blood sugar returns to normal levels.
Judith is a 64-year-old woman who has type 2 diabetes. She says that she feels hungry and nauseated throughout the day and becomes impatient and irritable by evening, as well as sometimes feeling shaky during the day and occasionally experiencing dizziness and fatigue. Judith eats 3 meals a day, plus snacks, but she has yet to see a diabetic educator for nutrition counseling. Judith brings in her blood sugar log, and you notice that in 3 of 7 days, her fasting sugars fell to between 65 and 70 in the midafternoon and evenings. She takes 5 mg of glipizide (Glucotrol) once a day and 500 mg of metformin twice a day. Judith says that she exercises 5 days a week for 45 minutes a day and tries to eat healthy. She says she lost 10 pounds since she saw you 3 months ago. Judith’s vital signs are: blood pressure, 132/70 mm Hg; heart rate, 87 bpm; oxygen saturation level, 98% on the right atrial;
respiratory rate, 16, even and unlabored; and tem- perature is, 36.8°C (98.2°F).
What additional questions would you like to ask?
Given that Judith has made dietary and exercise changes, it is important to review her diet and what she has been eating corresponding to the dates on which her blood sugar was low. Regarding exercise, review the type of exercise. Given that there a few incidences of low blood sugar, it is important to ask if Judith treated the blood glucose with a hypoglycemia plan. Treatment for her low blood sugar can include use of 1 tablespoon of corn syrup, honey, or sugar; 4 ounces of juice or regular soda; 8 ounces of 1% or nonfat milk; or a gel tube, glucose tablets, or hard candies. Ask Judith if she has a glucagon kit and if coworkers, family, or friends have been instructed on its use.
In terms of her medication history, note when she started the combination of medication after her last visit to the clinic and review all medications she is taking. Those, such as angiotensin-converting enzymes, methotrexate, sertraline, and tricyclic
antidepressants can increase the risk of hypoglycemia.
Review Judith’s use of alcohol, as drinking alcohol without eating can contribute to hypoglycemia.
Check for whether she takes sulfonylureas. Those who do have an increased risk of having a hypoglycemic episode, especially if they are elderly or have a history of kidney or liver disease, although this is more common when taking a long-acting agent.
What tests can aid in assessing an underlying condition?
Do a blood workup, including, but not limited to, a complete blood count to assess underlying fatigue, a comprehensive metabolic panel to evaluate kidney and liver functions, and a glycated hemoglobin (HbA1C) measure. An in-office electrocardiogram should be completed, too, given her reports of dizziness and fatigue. If Judith had central nervous system symptoms, such as abnormal behavior or confusion, a magnetic resonance imaging test could be ordered.
Insulinoma, a rare tumor of the pancreas, can also occur and is more common in females in their mid-40s, although anyone from 10 to 82 years could be afflicted. Adrenergic symptoms can occur as well, such as hunger, palpitations, sweating, tachycardia, tremors, warmth, and weakness.
Other criteria for the diagnosis of insulinoma include the absence of sulfonylurea-class drugs in plasma, a blood glucose level at or below 45 mg/dL, C-peptide levels of 200 pmol or higher, and an insulin level equal to or greater than 3 uU/mL.
What treatment options are available?
General guideline levels for managing the disease include maintaining a blood sugar level between 70 and 130 mg/dL before meals and less than 180 mg/dL 2 hours after starting a meal, with an HbA1C level of less than 7%, depending on factors, such as age.
Patients taking part in self-monitoring of blood glucose can help the health care provider manage and monitor effective glycemic control.
Treatment, which depends on the underlying cause of the hypo- glycemic event, may include discontinuing or modifying medication,
modifying diet and exercise, and reviewing the steps for treatment of hypoglycemic events. Taking metformin and a sulfonylurea can pose a higher risk of severe hypoglycemia and cardiovascular events, so the discontinuation or modification of medication therapy may be indicated.
What is important to review with Judith during her visit and follow-up visits?
Review the 15-15 rules for hypoglycemia management with the patient, which entails having 15 g of carbohydrates (1 serving) to raise blood glucose and checking that level after 15 minutes. If it is still below 70 mg/dL, have another carbohydrate serving until blood glucose returns to a number above that. Follow this with a meal or snack to prevent the blood sugar level dropping below the target range. Finally, Judith should have a glucagon kit readily available with a current prescription.
Katarzyna LaLicata, MSN, FNP-C, FNP-BC, is a nurse practitioner at CVS Minute Clinic and an associate clinical assistant professor at National University in San Diego, California.